Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Wichita, KS

July 14, 2023Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2023, 2:42 PM CDT for Saline County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 2:42 PM CDT (19:42 UTC)
Expired
Jul 14, 2023, 3:12 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:59 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS53 KICT 141942
SVRICT
KSC169-142030-
/O.NEW.KICT.SV.W.0166.230714T1942Z-230714T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
242 PM CDT Fri Jul 14 2023

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Saline County in central Kansas...

* Until 330 PM CDT.

* At 242 PM CDT, a severe thunderstorm was located near New Cambria,
  or 7 miles east of Salina, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salina, Gypsum, New Cambria and Kipp. 

This includes the following highways...
 Interstate 135 between Mile Markers 84 and 92.
 Interstate 70 between Mile Markers 253 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3861 9737 3861 9749 3869 9747 3871 9768
      3896 9759 3896 9738
TIME...MOT...LOC 1942Z 258DEG 22KT 3880 9748 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CARUSO
2 follow-up statements
861 
WWUS53 KICT 142005
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
305 PM CDT Fri Jul 14 2023

KSC169-142030-
/O.CON.KICT.SV.W.0166.000000T0000Z-230714T2030Z/
Saline KS-
305 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EASTERN SALINE COUNTY...

At 305 PM CDT, a severe thunderstorm was located 7 miles southeast of
Solomon, or 7 miles southwest of Abilene, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gypsum and Kipp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3861 9737 3861 9749 3869 9747 3871 9759
      3896 9739 3896 9738
TIME...MOT...LOC 2005Z 258DEG 22KT 3883 9730 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HAYES
892 
WWUS53 KICT 142012
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
312 PM CDT Fri Jul 14 2023

KSC169-142021-
/O.CAN.KICT.SV.W.0166.000000T0000Z-230714T2030Z/
Saline KS-
312 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALINE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3861 9737 3861 9749 3869 9747 3871 9759
      3896 9739 3896 9738
TIME...MOT...LOC 2010Z 258DEG 22KT 3884 9725 

$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:57 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 14, 12:57 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1257 PM CDT Fri Jul 14 2023

.SHORT TERM...(Today through Sunday night)
Issued at 240 AM CDT Fri Jul 14 2023

Ongoing convection across the region, extending across
northeastern Oklahoma at 0700z, is primarily supported by low
level moisture transport. Some of this convection has crept up
into southern Kansas. The main challenge with this is its
evolution through the morning hours.

A number of the 00Z models, especially the NAM, presents
convective development over southern Kansas with a fair amount of
a heavy rainfall threat. (This given precipitable water values
exceeding 130% of normal). That said, the CAMS have trended south
and east and that trend is what I believe we are seeing observed
with the convection in Oklahoma. Therefore, have backed off a
bit on the heavy rainfall threat for Kansas this morning because
of the lack of confidence.

Overall synopsis shows an upper level high over the southwestern
U.S. with more of a zonal fast flow regime over the region. This
will become more meridional during the upcoming week, but will
nonetheless allow for shortwaves in the mean flow to move through
the region, causing semi-regular intervals of precipitation
chances.

Surface analysis at 0700z shows somewhat of a diffuse front
extending from central Iowa into central Nebraska. This will move
south today as one of these shortwaves in the mid and upper
levels moves through. There is enough deep layer shear to justify
severe storm chances this afternoon and evening as the boundary
moves through. This will be mainly a hail/wind threat. Confidence
moderate for precipitation across the forecast area. We are pretty
confident that some of these will be severe.

.LONG TERM...(Monday through Thursday)
Issued at 240 AM CDT Fri Jul 14 2023

Main challenges are the heat midweek as well as the precipitation
chances.

After the next shortwave moves through, midlevel heights build,
allowing heat to build back into the region. Midweek temperatures
continue to trend warmer with highs reaching 100 in the forecast
area on Tuesday, Wednesday and Thursday. Heat indices remain
below advisory levels with dewpoints forecast in the 60s. However,
confidence is quite low of that continuing. Would not be
surprised to see higher dewpoints given the amount of
evapotranspiration from the corn at maximum and the relatively
moist ground.

The High Plains remains very active through the forecast period.
Given the flow vectors bringing the convection toward the
forecast area, cannot rule out some level of storm threat almost
daily from this flow regime. Pretty high confidence of the active
pattern continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1248 PM CDT Fri Jul 14 2023

Challenge: Severe thunderstorms this afternoon/evening

Thunderstorms have developed ahead of and along the main synoptic
front. This activity has moved into north central Kansas and will
push south through the rest of the afternoon and evening. These
storms could produce winds to 50-60kts as well as hail up to ping
pong ball size. Since the storms are already ongoing, this was
used to approximate timing for both the arrival and exit. Timing
may need to be adjusted and quickened depending on the track of
the complex. The main focus is of course in the next six hours
with much of the activity exiting the state of Kansas by likely 3Z
or so. Cloud cover should clear out for Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  68  90  69 /  50  70  10   0
Hutchinson      90  65  92  67 /  60  70   0   0
Newton          89  66  90  68 /  60  70   0   0
ElDorado        88  66  89  67 /  50  70  10   0
Winfield-KWLD   89  68  90  68 /  40  60  10   0
Russell         91  64  90  65 /  60  40  10  10
Great Bend      91  65  90  65 /  50  50   0  10
Salina          93  66  92  67 /  60  60   0  10
McPherson       89  65  91  67 /  60  70  10   0
Coffeyville     90  69  90  67 /  50  70  10   0
Chanute         89  68  91  67 /  40  60  10   0
Iola            89  67  90  66 /  50  70  10   0
Parsons-KPPF    90  68  90  67 /  40  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...VJP
Hazardous weather outlook, Jul 14, 12:12 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1212 PM CDT Fri Jul 14 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151715-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1212 PM CDT Fri Jul 14 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices will be near 100 degrees this afternoon across much of
the area.

Severe storms will possible across central Kansas this afternoon
and move southeast across the entire area by this evening. The main
threats with these storms will be quarter sized hail and damaging
wind gusts of 70 to 75 mph. Heavy rainfall can also be expected
which could result in minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will range from 100 to 105 degrees across much of the
area Monday through Thursday afternoon.

Storm chances will gradually increase during the week as storm
systems move off the High Plains toward central and eastern Kansas.
At this time, widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KC/Ketcham

In the hours before

Local storm report, Jul 14, 2:01 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
201 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     Tstm Wnd Gst     Ellsworth               38.74N 98.22W
07/14/2023  E60 MPH          Ellsworth          KS   Trained Spotter

&&
Local storm report, Jul 14, 2:03 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
203 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Gst     Great Bend Airport      38.35N 98.85W
07/14/2023  M60 MPH          Barton             KS   ASOS

&&
Local storm report, Jul 14, 2:15 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
215 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Tstm Wnd Gst     4 W Ellinwood           38.36N 98.65W
07/14/2023  E70 MPH          Barton             KS   Public

            60 to 70 mph winds.

&&
Local storm report, Jul 14, 2:18 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
218 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Tstm Wnd Gst     Lyons                   38.35N 98.21W
07/14/2023  E70 MPH          Rice               KS   Public

            spotter reports widespread tree damage in
            Lyons.

&&
Local storm report, Jul 14, 2:22 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
222 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Hail             4 W Ellinwood           38.36N 98.65W
07/14/2023  E1.00 inch       Barton             KS   Public

&&
Local storm report, Jul 14, 2:42 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
242 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Tstm Wnd Gst     Salina Municipal Airpor 38.79N 97.65W
07/14/2023  M60 MPH          Saline             KS   ASOS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:55 AM CDTSpecial Weather StatementICTChautauqua50 min
Jul 14, 11:56 AM CDTSpecial Weather StatementICTRussell64 min
Jul 14, 12:42 PM CDTSevere Thunderstorm WarningICTBarton, Russell78 min
Jul 14, 1:13 PM CDTSpecial Weather StatementICTEllsworth62 min
Jul 14, 1:16 PM CDTSpecial Weather StatementICTLincoln59 min
Jul 14, 1:28 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice62 min
Jul 14, 1:32 PM CDTSevere Thunderstorm WarningICTLincoln58 min
Jul 14, 1:48 PM CDTSpecial Weather StatementICTSaline42 min
Jul 14, 1:52 PM CDTSevere Thunderstorm WarningICTBarton, Rice56 min
Jul 14, 2:06 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Reno, Rice, Saline69 min
Jul 14, 2:55 PM CDTSevere Thunderstorm WarningICTReno35 min
Jul 14, 3:00 PM CDTSevere Thunderstorm WarningICTButler, Harvey, McPherson, Marion45 min
Jul 14, 3:22 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick38 min
Jul 14, 3:30 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick60 min
Jul 14, 3:45 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion60 min
Jul 14, 3:57 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner63 min
Jul 14, 4:12 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner63 min
Jul 14, 4:23 PM CDTSevere Thunderstorm WarningICTButler, Greenwood37 min
Jul 14, 4:38 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 1 more67 min
Jul 14, 4:56 PM CDTSevere Thunderstorm Warning Destructive damage threatICTAllen, Neosho, Wilson, Woodson64 min
Jul 14, 5:02 PM CDTSpecial Weather StatementICTButler28 min
Jul 14, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more50 min
Jul 14, 5:48 PM CDTSevere Thunderstorm Warning Considerable damage threatICTCowley, Sumner20 min
Jul 14, 6:15 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Labette, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.